High Wind, Pennington Co Plains
- When
- June 24, 4:30 PM MST to 6:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
Distant thunderstorms across far southern South Dakota produced 60 to 70 outflow wind gusts across the Badlands National Park area of eastern Pennington and northwestern Jackson Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Distant thunderstorms across far southern South Dakota produced 60 to 70 outflow wind gusts across the Badlands National Park area of eastern Pennington and northwestern Jackson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 4:06 PM MST, 24 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 506 PM MDT MON JUN 24 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 313 PM MDT MON JUN 24 2013 CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN MT...WITH WARM FRONT STRETCHING EAST-SOUTHEASTWARD ACROSS NORTHERN SD. A DRYLINE HAS DEVELOPED SOUTH OF THE LOW ACROSS EASTERN WY. UPPER LEVEL ANALYSIS SHOWS LOW OVER SOUTHWESTERN ONTARIO...WITH ANOTHER LOW OFF THE PACIFIC NW COAST. SOUTHWEST FLOW ALOFT IS IN PLACE ACROSS THE REGION...WITH IMBEDDED SHORTWAVE ENERGY CROSSING THE REGION. THE NEXT SHORTWAVE UPSTREAM IS MOVING EAST-NORTHEAST ACROSS CENTRAL AND EASTERN PORTIONS OF WY. REGIONAL RADARS SHOWING SOME SHOWERS AND STORMS DEVELOPING ACROSS EASTERN WY INTO FAR WESTERN NEB AND SOUTHWESTERN SD. SKIES ARE PARTLY CLOUDY/MOSTLY SUNNY ACROSS THE AREA WITH TEMPS GENERALLY IN THE 80S. SOUTH TO SOUTHEAST WINDS CONTINUE TO BRING LOW LEVEL MOISTURE INTO THE AREA...WITH DEWPOINTS IN THE UPPER 50S TO MID 60S ACROSS MUCH OF THE PLAINS RIGHT NOW. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE TODAY INTO THIS EVENING AS SHORTWAVE ENERGY CROSSES THE AREA. THE BEST CHANCES FOR PCPN STILL LOOK TO BE ACROSS SOUTHWESTERN INTO CENTRAL SD. WITH INSTABILITY INCREASING THROUGH LATE TODAY THERE WILL BE ISOLATED STRONG TO SEVERE STORMS ACROSS THE AREA WITH LARGE HAIL AND STRONG WIND GUSTS. SHEAR WILL BE ADEQUATE FOR POSSIBLE SUPERCELLS AS WELL. THE ACTIVITY COULD ORGANIZE INTO AN MCS THIS EVENING OVER EASTERN PORTIONS OF THE AREA. SHOWERS AND STORMS WITH THIS WAVE SHOULD GENERALLY END OVER THE CWA BY 06Z. HOWEVER...ISOLATED SHOWERS/STORMS COULD DEVELOP ACROSS NORTHERN PORTIONS OF THE CWA LATE TONIGHT AS SOUTHERLY LOW LEVEL JET INTENSIFIES OVER THE AREA AHEAD OF APPROACHING COLD FRONT. COLD FRONT WILL MOVE THROUGH THE AREA FROM WEST TO EAST LATE TONIGHT AND TUESDAY MORNING. THE FRONT COULD STALL OUT OVER SOUTH CENTRAL SD TUESDAY AFTERNOON. ANY CHANCES FOR SHOWERS AND THUNDERSTORMS SHOULD BE LIMITED TO NORTHERN AND EASTERN PORTIONS OF THE CWA...MAINLY DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. DRIER AIR WILL BUILD IN BEHIND THE FRONT. HOWEVER...NOT MUCH IN THE WAY OF COOLER AIR IS EXPECTED. HIGHS WILL STILL BE IN THE UPPER 70S AND 80S...WITH A FEW LOCATIONS AROUND SOUTH CENTRAL SD REACHING 90 DEGREES. BREEZY TO WINDY NORTHWESTERLY WINDS WILL DEVELOP BEHIND THE FRONT... ESPECIALLY ACROSS THE NORTHWESTERN AND WEST CENTRAL SD PLAINS. SKIES WILL BECOME MAINLY CLEAR LATE IN THE DAY WITH DECREASING WIND DURING THE EVENING. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 313 PM MDT MON JUN 24 2013 WESTERN ATLANTIC BLOCKING WITH A CONTINUED DEEP NEGATIVE HEIGHT ANOMALY OVER THE NORTHERN PAC WILL FAVOR A NEAR OMEGA BLOCK OVER NOAM...WITH A STAUNCH WESTERN NOAM RIDGE EXPECTED. THIS WILL KEEP THE REGION IN MAINLY DRY NW FLOW. HOWEVER...A RIDGE TOPPING DISTURBANCE CANNOT BE RULED OUT TOWARD THIS WEEKEND AS INDICATED IN THE ECMWF. THE QUESTION REMAINS WHETHER THE RIDGE WILL REMAIN OVER WESTERN NOAM OR BEING TO SHIFT EAST AS SIGNALED IN THE MEAN GEFS. EITHER WAY...A DRY FORECAST IS FAVORED ATTM. IN ADDITION...THE REGION WILL REMAIN ON THE EDGE OF THE ASSOCIATED THERMAL RIDGE...WITH TEMPS IN THE 90S POSSIBLE AT TIMES...EVEN WARMER BY EARLY NEXT WEEK IF THE RIDGE DOES SHIFT EAST. OVERALL...VERY LITTLE CHANGE MADE TO THE PREVIOUS FORECAST. WILL SIDE SLIGHTLY BELOW GUIDANCE MOST OF THE PERIOD GIVEN THE CONTINUED WARM MODEL BIAS OF LATE...LIKELY FUELED BY ONGOING GREEN AND MOIST CONDITIONS. RETAINED LOW POPS THIS WEEKEND...WITH DRY CONDITIONS OTHERWISE && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 505 PM MDT MON JUN 24 2013 SCT TSRA WILL ROLL THROUGH THE AREA THROUGH 06Z WITH STRONG/SEVERE STORMS POSSIBLE WITH HAIL/GUSTY WINDS AND LOCAL LIFR CONDITIONS. CONDITIONS WILL THEN BECOME WIDESPREAD VFR OVERNIGHT WITH A COLD FRONT BRINGING GUSTY WEST/NORTHWEST WINDS TUESDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...JC AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT MON JUN 24 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 245 PM MDT (345 PM CDT) MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS FAR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN HAZARDS... ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL LINGER ACROSS NORTHWESTERN SOUTH DAKOTA ON TUESDAY. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
226 PM MDT MON JUN 24 2013
SDZ041-242100-
FALL RIVER SD-
226 PM MDT MON JUN 24 2013
...STRONG THUNDERSTORM OVER SOUTHEASTERN FALL RIVER COUNTY...
AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF OELRICHS...OR 27 MILES
SOUTH OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OELRICHS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4309 10368 4328 10322 4302 10299 4300 10301
4299 10304 4299 10360
TIME...MOT...LOC 2025Z 239DEG 17KT 4306 10337
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT MON JUN 24 2013
WYZ054-242130-
NORTHERN CAMPBELL WY-
256 PM MDT MON JUN 24 2013
...STRONG THUNDERSTORM OVER WESTERN CAMPBELL COUNTY...
AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF ECHETA...OR 25 MILES WEST OF
DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ECHETA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4442 10602 4451 10603 4455 10601 4457 10562
4430 10562 4429 10603 4442 10603
TIME...MOT...LOC 2056Z 270DEG 17KT 4442 10597
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 E PROVO 43.19N 103.79W
06/24/2013 E1.75 INCH FALL RIVER SD PUBLIC
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 405 PM MDT MON JUN 24 2013 SDZ028-029-242230- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD- 405 PM MDT MON JUN 24 2013 ...STRONG THUNDERSTORM OVER NORTHERN CUSTER AND WESTERN PENNINGTON COUNTIES... AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARNEY PEAK...OR NEAR HILL CITY...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MOUNT RUSHMORE... KEYSTONE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4396 10335 4380 10336 4385 10359 4393 10358 TIME...MOT...LOC 2204Z 272DEG 15KT 4389 10350 JC
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456892, 465404.